Alert archive / Hawaii / Flash Flood Warnings in 2016
Flash Flood Warning 19, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Sep 13, 2016, 4:58 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2016, 4:58 PM HST (02:58 UTC)
- Expired
- Sep 13, 2016, 8:00 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 82 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 7:14 PM HST | FLOOD | Haiku, HI | FLOODING NEAR HAIKU POST OFFICE |
| Sep 13, 7:14 PM HST | FLOOD | Makawao, HI | FLOODING REPORTED INTERSECTION OF MAKAWAO AVENUE AND KAPAKALUA ROAD. |
| Sep 13, 7:14 PM HST | FLOOD | S Haiku, HI | FLOODING REPORTED NEAR HANAMALIA RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 3.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1001 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.3
The text
As transmitted.
243
WGHW50 PHFO 140258
FFWHFO
HIC009-140600-
/O.NEW.PHFO.FF.W.0019.160914T0258Z-160914T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
458 PM HST TUE SEP 13 2016
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MAUI IN MAUI COUNTY
* UNTIL 800 PM HST
* AT 453 PM HST...RADAR INDICATED HEAVY RAIN AND THUNDERSTORMS OVER
PORTIONS OF THE HANA COAST...WITH INTENSE RAINFALL IMPACTING HANA
AND HAMOA...AND ALSO HAIKU-PAUWELA. ANOTHER AREA OF INTENSE
RAINFALL HAS DEVELOPED OVER THE SOUTHWESTERN SLOPES OF
HALEAKALA...UPSTREAM FROM MAKENA AND WAILEA. RUNOFF FROM THIS
INTENSE RAINFALL WILL LIKELY LEAD TO FLASH FLOODING IN GULCHES
THAT PERIODICALLY FLOOD IN BOTH WAILEA AND MAKENA. RAINFALL RATES
AS HIGH AS 3 INCHES PER HOUR CAN BE EXTENDED.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
PAUWELA...KIPAHULU...ULUPALAKUA...WAILEA...HUELO...NAHIKU...
HAIKU-PAUWELA AND PAIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IN IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 PM HST IF HEAVY RAIN
PERSISTS.
THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED WARNING THAT
WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF MAUI IN MAUI COUNTY.
LAT...LON 2069 15600 2064 15607 2063 15622 2059 15630
2057 15638 2061 15644 2064 15646 2091 15644
2095 15633 2093 15624 2082 15611 2083 15609
2078 15599
$$
BIRCHARD1 follow-up statement
805
WGHW70 PHFO 140337
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
537 PM HST TUE SEP 13 2016
HIC009-140600-
/O.CON.PHFO.FF.W.0019.000000T0000Z-160914T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
537 PM HST TUE SEP 13 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...
AT 532 PM HST...RADAR INDICATED SLOW-MOVING THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS ALL OF WINDWARD EAST MAUI...FROM PAIA TO KEANAE TO
KIPAHULU. RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WILL INCREASE THE
CHANCE OF FLOODING RAIN AND LANDSLIDES. ROCK SLIDES ON THE HANA
HIGHWAY HAVE ALREADY BEEN REPORTED BY MAUI COUNTY CIVIL DEFENSE...
WITH A LANE BLOCKED NEAR MILE MARKER 3.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
PAUWELA...KIPAHULU...ULUPALAKUA...WAILEA...HUELO...NAHIKU...HAIKU-
PAUWELA AND PAIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IN IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 PM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 2069 15600 2064 15607 2063 15622 2059 15630
2057 15638 2061 15644 2064 15646 2091 15644
2095 15633 2093 15624 2082 15611 2083 15609
2078 15599
$$
BIRCHARDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 4:02 PM HST, 56 minutes earlier.
Area forecast discussion, Sep 13, 4:02 PM HST, 56 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 402 PM HST TUE SEP 13 2016 .SYNOPSIS... Muggy, wet conditions will continue through the week as deep tropical moisture and an upper level trough affect island weather. Drier air and a more typical trade wind regime will return over the weekend. && .DISCUSSION... Humid conditions with occasional downpours will be the norm through the week, with more intense showers possible from Oahu through the Big Island into tonight, and then including Kauai on Wednesday. A surface trough near Maui and the Big Island has brought light winds and increased instability to the eastern half of the state, and a Flash Flood Watch has been expanded to include Oahu as well. Kauai remains outside the flash flood threat area with light/moderate trade winds and moderate amounts of moisture, for now. The aforementioned surface trough will allow for widespread sea breezes over Maui and the Big Island again on Wednesday. The seabreezes and daytime heating will allow increased showers and the chance for afternoon convection and thunderstorms along the mid- upper slopes. Locally heavy rains with embedded thunderstorms will be possible. The MIMIC satellite product (estimated atmospheric precipitable water) shows values deep tropical moisture from the Big Island to Oahu with Kauai still in a drier airmass. This swath of moisture is moving slowly southwest, and is expected to reach Kauai Wednesday. This moisture will maintain high dew points and very humid conditions through the week. A tropical upper tropospheric trough, or TUTT, extends over the state from the northeast. The TUTT has brought some instability to the upper atmosphere, allowing for increased coverage and intensity of showers as well as the chance for thunderstorms over the eastern half of the state. The TUTT will linger through the week, coinciding with the presence of the enhanced low level moisture. The combination of the two will continue our wet and humid weather, with the potential for locally heavy rain and isolated thunderstorms through the week. The low level moisture and upper level trough will move out to the west Sunday, and high pressure from the northeast will bring back a dry trade weather regime. && .AVIATION... A surface and upper trough over the state will bring intermittent heavy showers and isolated thunderstorms over the next couple of days. Some heavy downpours will lead to tempo mountain obscurations, and potentially brief IFR conditions and icing. Somewhat drier conditions should prevail over Kauai this evening with the more active weather spreading west by Wednesday. AIRMET SIERRA remains in effect for tempo mountain obscurations across most of Oahu, Maui County and the Big Island due to the cloud cover associated with the showers and thunderstorms. See WA0HI on our website for the most up to date information. AIRMET SIERRA will likely be in effect for a least some portions of the state over the next couple of days. AIRMET ZULU is also in effect for portions of Maui County and the Big Island for light icing mainly for areas within and near the heavy showers and thunderstorms. && .MARINE... A pair of moderate NW swells are expected through this weekend, one which is arriving now and expected to peak overnight, with the second arriving Friday and peaking Saturday. Both swells are expected to result in surf heights below advisory levels along N and W facing shores, with open ocean swell heights peaking at 5 to 6 feet in exposed waters. Small swells arriving from the southern hemisphere will maintain small to moderate surf along S facing shores the next couple of days, with largest surf expected around Thursday. The Oahu Surf Discussion (SRDHFO) has additional information regarding surf and swell affecting the islands. While sustained winds and seas are below Small Craft Advisory (SCA) criteria, increasing trade winds are expected toward the end of the week, as high pressure to the distant NE moves a little closer, and the surface trough currently near Maui and the Big Island dissipates. Winds may become sufficiently strong to support the issuance of a SCA for waters around Maui and the Big Island at that time. The island atmosphere is moist and unstable now, and is expected to remain that way the next couple of days. Heavy showers and thunderstorms will bring marine hazards in the form of cloud-to- surface lightning, low visibility, and locally erratic winds. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday afternoon for Oahu-Molokai- Lanai-Kahoolawe-Maui-Big Island. && Morrison...Discussion Foster...Aviation Birchard...Marine
In the hours before
Local storm report, Sep 13, 1:39 PM HST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
139 PM HST TUE SEP 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM FLOOD WAIHEE 20.93N 156.51W
09/13/2016 MAUI HI EMERGENCY MNGR
MAUI COUNTY CIVIL DEFENSE REPORTED PONDING OF WATER ON
KAHEKILI HIGHWY NEAR WAIHEE SCHOOL
0105 PM HEAVY RAIN PUKALANI 20.84N 156.34W
09/13/2016 U0.00 INCH MAUI HI EMERGENCY MNGR
MAUI COUNTY CIVIL DEFENSE OFFICIAL REPORTED VERY HEAVY
RAIN
0110 PM FLASH FLOOD PUKALANI 20.84N 156.34W
09/13/2016 MAUI HI PUBLIC
PUBLIC REPORTED FLASH FLOODING FROM RISING STREAM WATERS
THAT WAS THREATENING HOMES
&&
BIRCHARDThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 2:09 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Sep 13, 4:14 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Sep 13, 7:05 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Sep 13, 7:21 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Sep 13, 8:21 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Sep 13, 8:59 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Sep 13, 9:20 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Sep 13, 9:30 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Sep 14, 4:11 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Sep 14, 9:43 AM HST | Special Marine Warning | HFO | 2 hr | |
| Sep 14, 10:14 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Sep 14, 11:04 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Sep 14, 11:48 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.